Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 330, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 7:31 PM CDT for Chilton County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 20, 2002, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:55 PM CDT | Thunderstorm Wind 55 E | Jemison, AL | An estimated 60 mile an hour wind blew through Jemison. A church sustained roof and siding damage. Several trees were blown down along SR 155. Many lightning strikes occurred from Jemison to Clanton and minor damage was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS54 KBMX 210031
SVRBHM
ALC021-210130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CDT TUE AUG 20 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHILTON COUNTY IN ALABAMA
* UNTIL 830 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF JEMISON...MOVING SOUTHWEST
AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MAPLESVILLE
AND THORSBY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3283 8701 3284 8688 3300 8688 3308 8680
3308 8662 3304 8657 3298 8660 3267 8682
3278 8701What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 20, 2:56 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 256 PM CDT TUE AUG 20 2002 CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY. SPC HAS ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST CENTRAL ALABAMA COUNTIES. THIS WATCH WILL BE IN EFFECT UNTIL 7 PM. DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S. INSTABILITY INDICES ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP WILL RAPIDLY INCREASE IN INTENSITY. HAVE ALREADY ISSUED A COUPLE OF WARNINGS. EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET. UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO FILTER INTO THE AREA. WILL CONTINUE ISOLATED POPS NORTH...WITH SCATTERED WORDING ACROSS CENTRAL AREAS. MOISTURE BEGINS TO RETURN ON THURSDAY WITH WEAK SOUTHERLY FLOW. CONVECTION BECOMES MORE DIURNAL AGAIN ON FRIDAY. MODELS INDICATING SLIGHTLY COLER TEMPERATURES ARRIVE AT THE BEGINNING OF NEXT WEEK. HSV 073/094 073/093 072 2223 BHM 073/094 073/092 074 2323 MGM 073/093 073/092 073 2323 .BHM...NONE. 83
In the hours before
Special weather statement, Aug 20, 5:51 PM CDT, 1 hour 40 minutes before
ALZ001>018-022>026-030>034-039-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 551 PM CDT TUE AUG 20 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 623... DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 623 WHICH IS IN EFFECT UNTIL 700 PM... BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE... FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR... LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION... MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR... SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 6:56 PM CDT, 35 minutes before
ALZ001>018-022>026-030>034-039-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 656 PM CDT TUE AUG 20 2002 SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB... ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE... LIMESTONE...MADISON...MARENGO...MARION...MARSHALL... MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR... SUMTER...TUSCALOOSA...WALKER...WINSTON...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 41 min |
| Aug 20, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pickens | 48 min |
| Aug 20, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 47 min |
| Aug 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 57 min |
| Aug 20, 7:28 PM CDT | Flash Flood Warning | BMX | Montgomery | 92 min |
| Aug 20, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 62 min |
| Aug 20, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 34 min |
| Aug 20, 9:06 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Aug 20, 9:23 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
| Aug 20, 9:34 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 26 min |
| Aug 20, 9:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Aug 20, 9:59 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 46 min |
| Aug 20, 10:30 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 45 min |
| Aug 20, 10:49 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.